Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 7, NWS Goodland, KS

April 17, 2005Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Apr 17, 2005, 4:11 PM MDT for Cheyenne County, Colorado. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2005, 4:11 PM MDT (22:11 UTC)
Expired
Apr 17, 2005, 5:15 PM MDT
In force
64 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Cheyenne County, CO

The radar

The Pueblo radar (KPUX), 110 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-340 J/kg
Mixed-layer LCL
1964 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 172211
SVRGLD
COC017-172315-
/O.NEW.KGLD.SV.W.0007.050417T2211Z-050417T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
411 PM MDT SUN APR 17 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEYENNE COUNTY IN EAST CENTRAL COLORADO

* UNTIL 515 PM MDT

* AT 407 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR WILD HORSE...MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHWESTERN CHEYENNE COUNTY AROUND 430 PM MDT...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

LAT...LON 3879 10316 3880 10287 3903 10283 3903 10316

$$

KILLINGSWORTH
2 follow-up statements
000 
WWUS53 KGLD 172244
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
444 PM MDT SUN APR 17 2005

COC017-172315-
/O.CON.KGLD.SV.W.0007.000000T0000Z-050417T2315Z/
CHEYENNE CO-
444 PM MDT SUN APR 17 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 515 PM MDT FOR
CHEYENNE COUNTY...

AT 441 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 8 MILES NORTHEAST OF AROYA...MOVING
NORTH AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHWESTERN CHEYENNE COUNTY AROUND 500 PM MDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SUNDAY EVENING FOR WEST CENTRAL KANSAS.

LAT...LON 3879 10316 3880 10287 3903 10283 3903 10316

$$

KILLINGSWORTH
000 
WWUS53 KGLD 172312
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
513 PM MDT SUN APR 17 2005

COC017-172323-
/O.EXP.KGLD.SV.W.0007.000000T0000Z-050417T2315Z/
CHEYENNE CO-
513 PM MDT SUN APR 17 2005

...THE SEVERE THUNDERSTORM WARNING FOR CHEYENNE COUNTY EXPIRES AT 515
PM MDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS
NO LONGER SEVERE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SUNDAY EVENING FOR WEST CENTRAL KANSAS.

LAT...LON 3879 10316 3880 10287 3903 10283 3903 10316

$$

KILLINGSWORTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 1:31 PM MDT, 2 hours 40 minutes earlier.

Area forecast discussion, Apr 17, 1:31 PM MDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
131 PM MDT SUN APR 17 2005

.DISCUSSION...WELL DEFINED SHORTWAVE IS CURRENTLY MOVING ACROSS EAST
CENTRAL COLORADO. THIS IS PRODUCING A FEW STORMS AND SHOWERS OVER
THE SOUTHERN FORECAST AREA. CAPES RANGE FROM 1000 TO 1500 J/KG EAST
OF THE COLORADO BORDER...AND INHIBITION IS RAPIDLY DECREASING. LOW
LEVEL MOISTURE IS DECENT FOR THIS TIME OF YEAR. SHEAR PARAMETERS ARE
MARGINAL...BUT GOOD ENOUGH FOR A FEW SEVERE STORMS THIS AFTERNOON
AND THIS EVENING. SO...WILL KEEP SCATTERED THUNDERSTORMS IN THE
FORECAST THROUGH MIDNIGHT OVER THE WEST...AND KEEP A MENTION OF
STORMS OVER THE EASTERN ZONES THROUGH THE ENTIRE NIGHT DUE TO LOW
LEVEL JET. WAVE EXITS THE AREA BY MONDAY MORNING...BUT WILL HOLD ON
TO A FEW SHOWERS IN THE EARLY MORNING OVER THE FAR EASTERN ZONES.

SUBSIDENCE AND DRIER AIR WILL MOVE OVER THE WESTERN HALF OF AREA
MONDAY. THERMAL RIDGE WILL PUSH ALONG THE KANSAS/COLORADO BORDER FOR
TEMPERATURES IN THE 80S. DEW POINTS WILL REMAIN IN THE 50S OVER THE
EASTERN HALF...AND WARM TEMPERATURES WILL PRODUCE A MODERATELY
UNSTABLE AIR MASS. FORECASTING THE DRY LINE IS ALWAYS TRICKY...BUT
WILL INDICATE A SLIGHT CHANCE FOR STORMS OVER THE EASTERN HALF.

MODELS ARE IN DECENT AGREEMENT IN BRINGING A COLD FRONT ACROSS THE
HIGH PLAINS TUESDAY. WOULD NOT BE SURPRISED TO SEE MODELS SLOW FROPA
IN SUBSEQUENT RUNS AS GREAT BASIN 500 MB LOW DEEPENS. WILL RAISE
GUIDANCE TEMPERATURES SLIGHTLY. UNCERTAINTY CONTINUES TO BE THE
THEME FROM TUESDAY AFTERNOON THROUGH THE REST OF THE WEEK IN TERMS
OF PRECIPITATION. LONG RANGE MODELS HAVE VARYING SOLUTIONS. PER
DISCUSSION WITH SURROUNDING OFFICES...BEST BET IS TO MAINTAIN
CURRENT FORECASTS THROUGH DAY SEVEN.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

MENTZER
Hazardous weather outlook, Apr 17, 10:24 AM MDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1024 AM MDT SUN APR 17 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1024 AM MDT SUN APR 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS PRODUCING LARGE
HAIL...DAMAGING WINDS...AND A THREAT FOR AN ISOLATED TORNADO WILL
DEVELOP LATE THIS AFTERNOON AND LINGER INTO THE EVENING MAINLY WEST
OF A LINE FROM BENKELMAN NEBRASKA SOUTH THROUGH GOODLAND AND TRIBUNE
KANSAS.

LOW LEVEL MOISTURE CONTINUES TO SLOWLY INCREASE ALONG A SURFACE
TROUGH ALONG THE COLORADO KANSAS BORDER. BY MID TO LATE AFTERNOON AN
UPPER LEVEL LOW PRESSURE AREA WILL MOVE ACROSS THE AREA FROM THE
SOUTHWEST...PROVIDING SUFFICIENT LIFT AND INCREASING WIND SHEAR TO AN
ALREADY MODERATELY UNSTABLE ENVIRONMENT.

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL INITIATE ALONG THE
SURFACE TROUGH AND MOVE NORTHEAST AT 10 TO 20 MPH. STRONG SOUTHERLY
WINDS AND BETTER SHEAR WILL MOVE INTO THE AREA LATE IN THE DAY. ANY
STORMS THAT CAN MAINTAIN THEMSELVES ALONG THE SURFACE TROUGH OR
BOUNDARY COULD PRODUCE A TORNADO INTO THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE ON MONDAY AS WELL AS TUESDAY AFTERNOON AND
EVENING RESULTING FROM A COLD FRONTAL PASSAGE. FOR MONDAY SEVERE
THUNDERSTORMS ARE POSSIBLE OVER THE EASTERN THIRD OF THE TRI-STATE
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY LATE THIS AFTERNOON AND EARLY
EVENING.

DDT

In the hours before

Special weather statement, Apr 17, 2:23 PM MDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
223 PM MDT SUN APR 17 2005

COZ092-KSZ027-028-041-042-180400-
CHEYENNE CO-GREELEY-LOGAN-WALLACE-WICHITA-
223 PM MDT (323 PM CDT) SUN APR 17 2005

...SEVERE THUNDERSTORM WATCH #158 IN EFFECT UNTIL 1000 PM MDT
(1100 PM CDT)...

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
#158 FOR PORTIONS OF THE TRI-STATE AREA UNTIL 1000 PM MDT (1100 PM
CDT). THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH:

IN COLORADO...CHEYENNE

IN KANSAS...GREELEY...LOGAN...WALLACE...WICHITA

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

DDT

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.